Kentucky, 2004

Damaging Wind in Kentucky, November 24, 2004

November 24, 2004 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 24, 3:00 AM EST, 12 hours 25 minutes earlier.

Area forecast discussion, Nov 24, 3:00 AM EST, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST WED NOV 24 2004

INTERESTING SCENARIO THIS AFTERNOON...WITH POSSIBLE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS. STRONG COLD FRONT WILL BRING SHARPLY
COLDER TEMPERATURES EARLY THANKSGIVING DAY.

WIDE AREA OF RAIN WITH SOME EMBEDDED THUNDER MOVING NORTH ACROSS
ENTIRE CWA AT THIS TIME. RAIN HAS DEVELOPED WITH ISENTROPIC LIFT
NORTH OF A DIFFUSE WARM FRONT LOCATED ACROSS SOUTHERN TENNESSEE.
OCCASIONAL THUNDER ACROSS THE SOUTH CORRESPONDS WITH 00Z ETA
FORECASTED 925 COMPUTED LI OF AROUND 0 EARLY THIS MORNING.

WATER VAPOR IMAGERY SHOW DISTINCT DRY SLOT IN THE MID AND UPPER
LEVELS MOVING NORTHEAST INTO WESTERN ARKANSAS ATTM. THIS WILL LATER
WORK ACROSS CENTRAL KENTUCKY THIS AFTERNOON AS STRONG 120 KT JET
TRANSLATES ACROSS EASTERN KENTUCKY BY EVENING. WIND FIELDS AT ALL
LEVELS WILL INCREASE SUBSTANTIALLY THIS AFTERNOON AS STRONG 500MB
TROUGH MOVES ACROSS MISSOURI.

AT THE SURFACE...AGREE WITH 00Z ETA IN ITS TRACK AND STRENGTH OF THE
SURFACE LOW THIS AFTERNOON...WITH FORECAST TRACK TAKING THE LOW JUST
NORTH OF THE OHIO RIVER INTO SOUTHERN INDIANA THIS AFTERNOON. LOW IS
NOW IN CENTRAL ARKANSAS...WITH CURRENT AREA OF GREATEST PRESSURE
FALLS  ACROSS EXTREME WESTERN TIP OF KENTUCKY. AS LOW PRESSURE
DEEPENS SOUTH WINDS WILL INCREASE THIS AFTERNOON ACROSS CENTRAL
KENTUCKY...AND EXPECT IT WILL BECOME BREEZY BY LATE AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED NORTH CENTRAL KENTUCKY AND
ALL OF SOUTHERN INDIANA IN A MODERATE RISK THIS AFTERNOON.
DEVELOPMENT OF THUNDERSTORMS WILL DEPEND ON OUR DEGREE OF
DESTABILIZATION THIS AFTERNOON...AFTER THE DEPARTURE OF CURRENT
WIDESPREAD PRECIPITATION TO OUR NORTHEAST LATER THIS MORNING. ETA IS
MOST AGGRESSIVE WITH DESTABILIZATION...BRINGING LIS OF UP TO -4
ACROSS CENTRAL KENTUCKY THIS AFTERNOON. CAPE VALUES OF 400 TO 900
JOULES...IF REALIZED...WILL BE ADEQUATE FOR DEVELOPMENT OF SEVERE
STORMS...GIVEN VERY STRONG WINDS FIELDS AND LOW LEVEL SHEAR. SEE SPC
DAY 1 DISCUSSION FOR MORE INFO.

SURFACE LOW WILL CONTINUE TO DEEPEN AS IT QUICKLY MOVES TOWARDS THE
EASTERN GREAT LAKES BY EARLY THANKSGIVING DAY. EXPECT BLUSTERY WINDS
FOR A TIME THIS EVENING AND OVERNIGHT AS STRONG COLD AIR ADVECTION
WILL ALLOW GOOD MIXING OF STILL STRONG MID LEVEL WINDS. LOW CLOUDS
AND SPRINKLES MAY GIVE WAY TO A FEW FLURRIES TOWARDS DAYBREAK
THURSDAY. SKIES WILL BEGIN TO CLEAR LATE THURSDAY. LESSENING WINDS
AND PARTLY CLOUDY SKIES WILL BRING A COLD START TO FRIDAY MORNING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Nov 24, 11:45 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EST WED NOV 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1145 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. SEVERE THUNDERSTORMS ARE
A DISTINCT POSSIBILITY IN THIS AREA...INCLUDING THE LOUISVILLE...
LEXINGTON...AND BOWLING GREEN METRO AREAS.

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHERN
INDIANA THIS AFTERNOON AND INTO OHIO THIS EVENING. A WARM FRONT
EXTENDING EAST FROM THE LOW AND A STRONG COLD FRONT EXTENDING SOUTH
OF THE LOW WILL HELP FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON OVER WESTERN KENTUCKY AND TENNESSEE. VERY STRONG WIND
FIELDS IN THE ATMOSPHERE COMBINED WITH ADEQUATE INSTABILITY WILL
RESULT IN SOME OF THESE STORMS BECOMING SEVERE AS THEY RACE
NORTHEASTWARD ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
AFTERNOON AND EARLY EVENING.

IMPACT...THESE STORMS WILL BE CAPABLE OF PRODUCING SIGNIFICANT WIND
DAMAGE...LARGE HAIL...ISOLATED TORNADOES...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

STAY TUNED TO NOAA ALL HAZARDS RADIO...LOCAL MEDIA...AND WEATHER.GOV
FOR THE LATEST INFORMATION ON THIS DEVELOPING SITUATION.

.DAYS TWO THROUGH SEVEN...THANKSGIVING THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

FUNK

In the hours before

Special weather statement, Nov 24, 11:50 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 AM EST WED NOV 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250030-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1150 AM EST WED NOV 24 2004

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. SEVERE THUNDERSTORMS ARE
A DISTINCT POSSIBILITY IN THIS AREA...INCLUDING THE LOUISVILLE...
LEXINGTON...AND BOWLING GREEN METRO AREAS.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SIGNIFICANT WIND
DAMAGE...LARGE HAIL...ISOLATED TORNADOES...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHERN
INDIANA THIS AFTERNOON AND INTO OHIO THIS EVENING. A WARM FRONT
EXTENDING EAST FROM THE LOW AND A STRONG COLD FRONT EXTENDING SOUTH
OF THE LOW WILL HELP FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON OVER WESTERN KENTUCKY AND TENNESSEE. VERY STRONG WIND
FIELDS IN THE ATMOSPHERE COMBINED WITH ADEQUATE INSTABILITY WILL
RESULT IN SOME OF THESE STORMS BECOMING SEVERE AS THEY RACE
NORTHEASTWARD ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
AFTERNOON AND EARLY EVENING.

STAY TUNED TO NOAA ALL HAZARDS RADIO...LOCAL MEDIA...AND WEATHER.GOV
FOR THE LATEST INFORMATION ON THIS DEVELOPING SITUATION.

FOR ADDITIONAL DETAILS AND THE LATEST FORECAST FOR YOUR LOCATION,
CHECK THE INTERNET AT WEATHER.GOV, OR TUNE TO LOCAL MEDIA.

THUNDERSTORMS WILL EXIT THE REGION TONIGHT...FOLLOWED BY MUCH COLDER
WEATHER FOR THANKSGIVING.

FUNK

The radar

The Louisville radar (KLVX), 45 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breckinridge

When
November 24, 3:25 PM EST
Where
Breckinridge County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -86.400

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425577.